Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 79, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 1998, 5:16 PM CDT for Polk County, Minnesota. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 5:16 PM CDT (22:16 UTC)
- Expired
- Jun 24, 1998, 5:50 PM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:36 PM CDT | Hail 0.75 | Crookston, MN | |
| Jun 24, 5:50 PM CDT | Hail 1 | Crookston, MN | |
| Jun 24, 5:55 PM CDT | Hail 0.75 | Euclid, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 242217 RRA SVRFAR MNC119-242250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 516 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN NORTHWESTERN MINNESOTA * UNTIL 550 PM CDT * AT 515 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF CROOKSTON OR 25 MILES SOUTHEAST OF GRAND FORKS. THE STO6RM WAS MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CROOKSTON HAROLD REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. KENNEDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:50 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 24, 2:50 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 250 PM CDT WED JUN 24 1998 FORECAST CONCERN TONIGHT WILL BE TSRA CHANCES/COVERAGE AND STRENGTH. PRIMARY FOCUS FOR SVR TSRA TONIGHT WILL BE SOUTH OF CWFA WHERE LLJET... NOSE OF UPPER JET...MID LEVEL SHORTWAVE...STRONG MOIST CONVERGENCE AND INSTABILITY MAX ALONG WARM FRONT COME TOGETHER IN MDT RISK AREA. NOT AS CLEAR CUT OVR LCL FA. NORTHWARD LIFTING SHORT WAVE INTO SOUTHERN CANADA HAS LEFT COOLER H5 TEMPS OVR REGION AND FROM ETA PROG S PTN OF FA IN REGION OF FAIRLY STEEP MID LEVEL LAPSE RATES. H8 WAA PROGGED TO CONTINUE MAXIMIZED OVR NW MN. BOUNDARY LAYER MOIST CONVERGENCE GRADUALLY INCREASES ACROSS REGION THROUGH 06Z WITH H8 THETA E RIDGE OVR CENTRAL/EASTERN ND WHICH WEAKENS LATE IN THE PERIOD. ON THE SFC LOW LEVEL MOIST AVAILABLE WITH SFC DEW POINTS IN THE MID TO UPPER 60S. WITH PLENTY OF SUN ACROSS THE SOUTH AIRMASS HAS DESTABILIZED WITH ADAP LIS FROM -4 TO -8 FROM NORTH TO SOUTH. PROGGED ETA SOUNDING FOR FAR INDICATING CAPES IN EXCESS OF 3000J/KG WITH PROGGED LI OF -11. SO MOIST AND INSTABILITY NOT MUCH OF PROBLEM. AS FAR AS LIFT. NO STRONG BOUNDARIES PRESENT. WK TROF ANALYZED THROUGH CENTRAL ND WITH A WK THERMAL BOUNDARY ACROSS N MN. BOTH KMVX-88D AND VIS 2 LOOP INDICATED A WELL DEFINED WESTWARD MOVING OUTFLOW BOUNDARY WHICH APPEARS TO BE INTERACTING WITH WEAK TROF OVR CENTRAL/EASTERN ND. OTHER WK OUTFLOWS HAVE BEEN NOTED FROM THE 88D. SO ANY ONE OF THESE COULD BE FOCUS FOR LOW LEVEL LIFT. ALSO OVR NW MN ADAP INDICATING SOME SPEED CONVERGENCE WITH A TONGUE OF 70 DEGREE DEWPOINTS AS FAR N AS DTL. AS A RESULT THOUGH SFC FEATURES SOMEWHAT WEAK SCT CONVECTION COULD GO ALMOST ANYWHERE. PWAT PROGGED TO DECREASE SOMEWHAT TO AROUND AN INCH. WITH RECENT RAINS STRONGER CELL MAY CONTINUE TO POSE FLOODING PROBLEMS AND WILL NEED TO BE MONITORED CLOSELY. WITH WAA AND CURRENT DEW POINTS MOS TEMPS SEEM REASONABLE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. FOR DVL...PARTLY CLOUDY WITH WIDELY SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE THIS EVENING. LOW AROUND 60. SOUTH WIND 5 TO 15 MPH. GFK...SCATTERED THUNDERSTORMS DEVELOPING...A FEW POSSIBLY SEVERE THIS EVENING. LOW 60 TO 65. SOUTH WIND 5 TO 15 MPH. FAR..SCATTERED THUNDERSTORMS DEVELOPING...A FEW POSSIBLY SEVERE THIS EVENING. LOW 60 TO 65. SOUTH WIND 5 TO 15 MPH. MN4-9>13-17>22-24 .TONIGHT...PARTLY CLOUDY WITH A CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE THIS EVENING. LOW 60 TO 65. SOUTH WIND 5 TO 15 MPH. MN27-32>40 .TONIGHT...PARTLY CLOUDY WITH A GOOD CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE THIS EVENING. LOW IN THE MID TO UPPER 60S. WIND SOUTH 10 TO 20 MPH. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:46 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 29 min |
| Jun 24, 6:07 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 28 min |
| Jun 24, 6:44 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 31 min |
| Jun 24, 6:58 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.